Getting Off Prednisone, Again

I was diagnosed with sarcoidosis in April 2006, and started taking prednisone in May 2007. I didn't start right away, although my doctor wanted me too. I needed to research the drug, consult with other doctors and decide if this was indeed the best thing for me to do.

I went to see an Ayurvedic practitioner, who is also a medical doctor, and he was also familiar with sarcoidosis. He said do it, and I did. I put that drug in my mouth in May 2006, and have been on it since.

Eight years is a long time to be on a drug, especially such a really dangerous drug like prednisone. For one, it makes you gain weight. Luckily, I gained “only” 30 pounds, which I am told is not bad, considering the average weight gain for long time users can be over 100 pounds! I am trying to get rid of that weight now, but evidently not hard enough as I only lost 5 of those 30.

The drug has many harmful side effects, but it does a really good job of suppressing the symptoms of sarcoidosis. Notice, I said symptoms. It does not cure. It just supresses. And the price to pay for that suppression is numerous. There are so many potentialy harmful side effects to this drug, that I just don't have the time to list them here. If you really want to know the side effects, click here for a list.

One of the more serious side effects is something called hip necrosis, where the bone in the hip joint begins to die. You can also get knee necrosis. I started having pain in both knees and the right hip, and now I need to get an x-ray to make sure it is not necrosis.

I told my doctor I think I should be coming off this drug now, as the side effects out weigh everything else, and he agreed. I am now just on a maintainance dose. I tried three times to come off prednisone, with really bad results. My body reacted dramatically and each time I had to go back on, and eventually I was told I would never be able to come off as it seems my body no longer was able to make its own prednisone.

I don't allow the medical world to dictate my path. I do that. I was able to wean myself off of other drugs and I decided that now was the time to stop taking prednisone. So we are weaning me off slowly. I take 10mg a day, and we dropped it to 8mg for the next two months. After that, we are dropping it by 1/2mg a month. When I get to 5, will probably drop it by 1/4 mg a month.

I have to be very patient with this in order for my body to kick start its own production of prednisone again, and so I can be off of this horrendous drug forever.

 

8 Comments Add yours

  1. Prednisone is something you have to wean off very slowly. I refuse to take prednisone unless it’s an emergency and I’m in the hospital (which was a LONG time ago) receiving it via IV. I makes me retain fluid and it scares me about harming my one and only kidney. Have you ever had IV prednisone? It makes my brain feel like I’m super smart and organized. It’s bizarre and I love that side effect… but it doesn’t last when you wean off it. *pout* 😉

    Like

    1. Basil Rene says:

      I feel like I could do with a couple IVs hooked up to some pred right now if it’s going to give me a super brain. Feeling like I am walking around in a fog right now!

      Like

      1. Gracious! Are you still foggy? If only we could have that super brain power on a permanent basis.. wouldn’t that be nice? hehe! I hope you are feeling better.

        Christine

        Like

        1. Basil Rene says:

          Thanks Christine. Nope. Still foggy and tired all the time. Most annoying, but what can I say? I’m still alive, right.

          Like

  2. Deanna says:

    My husband was on a 6 month plan. He went off and relapsed. They started another 6 month treatment plan. He is scheduled to come off again in just a few weeks. I am scared but hopeful that this time we won’t have a relapse. I hope things go smoothly for you.

    Like

    1. Basil Rene says:

      I hope he comes off too before he ends up on it way too long like I am

      Like

  3. Good luck with this.

    Liked by 1 person

    1. Basil Rene says:

      Thanks! I’m keeping my fingers crossed.

      Like

Please feel free to leave a comment, and although they are appreciated, please note that I may not be able to respond to all comments

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s